Alert archive / New Mexico / Flash Flood Warnings in 2006
Flash Flood Warning 56, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 20, 2006, 3:12 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2006, 3:12 PM MDT (21:12 UTC)
- Expired
- Aug 20, 2006, 6:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 185 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 669 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 202119 FFWMAF NMC015-210015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 312 PM MDT SUN AUG 20 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 615 PM MDT * AT 307 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED THUNDERSTORMS OVER THE WARNED AREA CAPABLE OF PRODUCING FLASH FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS ALONG HIGHWAY 31 EAST OF CARLSBAD...MALAGA...LOVING...OTIS AND CARLSBAD. THIS AREA HAS RECEIVED HEAVY RAINS THE LAST FEW DAYS AND RUNOFF IS EXPECTED TO BE GENERATED QUICKLY PRODUCING FLOODING AND FLASH FLOODING OF LOW LYING AREAS. THESE STORMS WILL MOVE INTO OR VERY NEAR CARLSBAD INCREASING THE THREAT OF URBAN FLOODING THROUGH 5 PM. FLASH FLOODING OF CREEKS AND STREAMS... STREETS...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS POSSIBLE. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3206 10457 3206 10375 3294 10386 3293 10478 $$
2 follow-up statements
000 WGUS74 KMAF 202216 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 512 PM CDT SUN AUG 20 2006 NMC015-210015- EDDY- 412 PM MDT SUN AUG 20 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR EDDY COUNTY... AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ACROSS PORTIONS OF EDDY COUNTY. HOWEVER THE STORM THAT PROMPTED THE FLASH FLOOD WARNING EARLIER HAS DISSIPATED. STILL RADAR ESTIMATES THAT 3 TO 5 INCHES OF RAIN FELL ALONG HIGHWAY 31 EAST OF CARLSBAD AND FLOODING AND FLASH FLOODING IS STILL LIKELY IN THAT AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3206 10457 3206 10375 3294 10386 3293 10478 $$
000 WGUS74 KMAF 210010 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 708 PM CDT SUN AUG 20 2006 NMC015-210018- EDDY- 608 PM MDT SUN AUG 20 2006 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT FOR EDDY COUNTY... AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING DISSIPATED. HOWEVER NATIONAL WEATHER SERVICE METEOROLOGIST ARE MONITORING ADDITIONAL STORMS WITH HEAVY RAIN NEARING THE SOUTHERN EDDY COUNTY BORDER. LAT...LON 3206 10457 3206 10375 3294 10386 3293 10478 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 1:23 PM MDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 20, 1:23 PM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 223 PM CDT SUN AUG 20 2006 .SHORT TERM... A MONSOONAL PLUME OF HIGH ATMOSPHERIC MOISTURE CONTENT PERSISTS TODAY FROM THE SUBTROPICAL EASTERN PACIFIC NORTHEASTWARD ACROSS NORTHWESTERN MEXICO AND THE SOUTHWESTERN STATES. SMALL SCALE DISTURBANCES EMBEDDED WITHIN THIS PLUME...SENSIBLE HEATING...AND OROGRAPHY HAVE COMBINED TO PRODUCE SCATTERED CONVECTION THIS AFTERNOON OVER THE SOUTHERN TRANS PECOS WEST ACROSS THE BIG BEND AND DAVIS MOUNTAINS REGIONS OF WEST TEXAS. FARTHER NORTH...A DECAYING WEAK COLD FRONT EXTENDS FROM KSJT WEST TO NEAR KMAF...THEN CURLING NORTHWARD FROM THERE ALONG THE LLANO ESTACATO OF EASTERN NEW MEXICO. MODEST MASS CONVERGENCE ALONG THIS BOUNDARY ALONG WITH PBL PARCELS APPROACHING CONVECTIVE TEMPERATURE ARE NOTED ALONG THIS FEATURE... AND A FEW TSRA HAVE DEVELOPED NEAR THIS BOUNDARY ACROSS THE SOUTHERN PERMIAN BASIN WEST ACROSS THE UPPER TRANS PECOS OVER THE PAST HOUR. LITTLE CHANGE TO THE OVERALL PATTERN IS SEEN THROUGH 21/12 UTC TOMORROW. THE SUBTROPICAL RIDGE WILL REMAIN ANCHORED OVER THE SOUTHERN PLAINS EAST ACROSS THE SOUTHEASTERN STATES...AND A MOIST FLOW OF SUBTROPICAL PACIFIC MOISTURE WILL PERSIST OVER AT LEAST THE WESTERN HALF OF THE CWFA OVERNIGHT. SATELLITE DERIVED TPWAT VALUES OF THREE TO FOUR CM OVER THESE AREAS NOW IS FORECAST TO PERSIST...AND GIVEN THE TROPICAL CHARACTER OF THIS AIRMASS... EFFICIENT RAIN PRODUCTION IS A GIVEN. CONSEQUENTLY WE EXPECT LOCALIZED RAINFALL RATES APPROACHING 3 CM/HR IN AN AREA STRETCHING FROM THE BIG BEND NORTH ACROSS MUCH OF SOUTHEASTERN NEW MEXICO. OVERALL COVERAGE OF CONVECTION THIS AFTERNOON AND EVENING IS NOT EXPECTED TO BE SUFFICIENTLY WIDESPREAD...HOWEVER...TO WARRANT A FLASH FLOOD WATCH...AND WILL MENTION THE POTENTIAL FOR LOCALIZED FLASH FLOODING IN THE FORTHCOMING HWO. LATE THIS EVENING WE EXPECT THE BULK OF THE DIURNALLY-DRIVEN CONVECTION OVER THE MOUNTAINS WILL BE FOR THE MOST PART GONE... ALTHOUGH WE WILL LIKELY SEE LINGERING TSRA OVER SOUTHEASTERN NEW MEXICO OVERNIGHT...MUCH LIKE WE SAW LAST NIGHT AND EARLY THIS MORNING. FARTHER EAST...ACROSS THE NORTHERN PERMIAN BASIN EAST ACROSS THE WESTERN LOW ROLLING PLAINS...WE MAY SEE A MODEST UPTICK IN CONVECTIVE CHANCES LATE TONIGHT AS A WEAK LOW LEVEL JET DEVELOPS OVER THIS AREA AND WARM ADVECTION DEVELOPS ALONG THE FRONTAL SLOPE. DRYING NOTED IN WATER VAPOR IMAGERY APPROACHING THIS AREA NOW SUGGESTS THAT THE OVERALL THREAT OF HEAVY RAINFALL WILL BE LOWER OVER THIS AREA EARLY MONDAY MORNING. HIGHEST QPF WILL BE OVER THE MOUNTAINOUS TERRAIN OF SOUTHEASTERN NEW MEXICO AND WEST TEXAS THIS EVENING...WITH LIGHTER AMOUNTS FORECAST FARTHER EAST. QPF WILL TAPER OFF A BIT AFTER MIDNIGHT...BUT WILL INCREASE SLIGHTLY OVER THE NORTHERN BASIN TO ACCOUNT FOR THE FORECAST UPTICK IN CONVECTIVE CHANCES. POP FORECASTS PRETTY MUCH TRACK QPF HERE...WITH LKLY CATEGORY POPS THIS EVENING OVER THE DAVIS MOUNTAINS AND OVER NORTHWESTERN EDDY COUNTY...TAPERING TO UNDER ISOLD CATEGORY ACROSS FAR EASTERN SECTIONS. AFTER MIDNIGHT...POPS OVER THE MOUNTAINS DECREASE A BIT WHILE VALUES INCREASE OVER THE NORTHERN BASIN AND THE WESTERN LOW ROLLING PLAINS. ONCE AGAIN... THE GFS LOOKS TO HAVE THE BETTER MOISTURE INITIALIZATION THIS MORNING WHILE THE NAM LOOKS BETTER WITH REGARDS TO WINDS...AND HAVE GENERALLY FOLLOWED THEIR SOLUTIONS THROUGH 21/12 UTC MONDAY. WITH LITTLE IN THE WAY OF AIRMASS CHANGES OVERNIGHT...MIN TEMPERATURE FORECASTS TONIGHT WERE WEIGHTED STRONGLY TOWARD PERSISTENCE. .LONG TERM... UPPER LEVEL RIDGE WILL FLATTEN SOME...MOVE WEST...AND CENTER MORE OVER THE SOUTHWEST THROUGH THE EXTENDED. THIS WILL DECREASE SOME OF THE MOISTURE OVER OUR NECK OF THE WOODS BY FUNNELING IT MORE OFF TO THE WEST. MODELS STILL INDICATING PWATS OF MORE THAN AN INCH...AND IN SOME LOCATIONS UP TO AN INCH AND A HALF THROUGH MUCH OF THE WEEK. SO...WITH THIS IN MIND CONVECTION IS STILL NOT OUT OF THE QUESTION...ALTHOUGH CHANCES MAY BE ON THE WANE. WHILE THE RIDGE IS ON ITS WESTWARD MOVE...A FEW WEAK DISTURBANCES WILL MOVE THROUGH THE WESTERN PERIPHERY AND HELP WITH SOME...MAINLY...AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS THE HIGHER TERRAIN. THESE AREAS IN PARTICULAR ARE NEAR OR AT SATURATION FOR THE MOST PART. MODERATE TO HEAVY RAINFALL WILL LIKELY RESULT IN SOME FLASH FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THIS IS SOMETHING TO BE WATCHED FOR A WHILE LONGER. ONCE THE RIDGE ESTABLISHES ITSELF WEST...RAIN CHANCES DONT LOOK TO BE AS IMPRESSIVE. POPS ARE DOWN SIGNIFICANTLY IN THE GRIDS FROM WHAT THEY HAVE BEEN OVER THE PAST DAY OR TWO...WITH HIGHEST POPS IN THE EXTENDED CONFINED TO THE MOUNTAINS...AND RARELY TOO FAR ABOVE THE 20 PERCENT MARK. MODELS ARE STILL HINTING AT THE POSSIBILITY OF ANOTHER FRONT DROPPING INTO THE AREA NEXT WEEKEND...BUT ITS NOT LOOKING OVERLY IMPRESSIVE AT THIS POINT. WILL CONTINUE TO MONITOR FOR BETTER DETAIL RESOLUTION. TEMPERATURES WILL CONTINUE A SLOW CLIMB OVER THE NEXT COUPLE OF DAY TO HIT ABOVE AVERAGE AGAIN. BUT THAT SHOULD BE SHORT LIVED AS THE H850 THERMAL RIDGE WILL BUMP TO THE WEST A BIT HELPING DROP OUR TEMPS BACK TO RIGHT ABOUT NORMAL. DEWPOINTS WILL STAY UP FOR THIS TYPE OF CLIMATE...SO THINGS WILL FEEL A LITTLE MORE HUMID FOR A BIT LONGER. && .HYDROLOGY... RECENT RAINS OVER THE MOUNTAINS OF SOUTHEAST NEW MEXICO...WEST TEXAS...AND DOWN INTO THE PRESIDIO VALLEY HAVE LEFT THOSE AREAS SATURATED. CONTINUED RAINFALL WILL LIKELY CONTRIBUTE TO RAPID RUNOFF IN STEEP AREAS...AND FLOODING OF LOW LYING AREAS. LOCATIONS ABOVE BRANTLY DAM ALONG THE PECOS AND RIO PENASCO WILL LIKELY NOT HAVE ANY SUBSTANTIAL EFFECTS OTHER THAN LOW WATER CROSSINGS WILL BRIEFLY HAVE FLOWING OR STANDING WATER UNTIL SHORTLY AFTER RAINFALL ENDS. ONCE /IF/ ANY FLOW DOWN THE PECOS MAKES IT TO BRANTLEY...THE RISK OF ANY ADDITIONAL FLOODING DOWNSTREAM WILL BE EVEN FURTHER DIMINISHED AS DAM TENDERS ARE RETAINING AS MUCH AS POSSIBLE AT THE RESERVOIR. FURTHER SOUTH IN THE PRESIDIO VALLEY...THE RIO GRANDE AT CANDELARIA IS ELEVATED AND THE FLOOD PLAIN IS HOLDING SIGNIFICANT AMOUNTS OF WATER AS OF SATURDAY AFTERNOON. ADDITIONAL RAINFALL IN AND ABOVE CANDELARIA WILL CONTINUE TO CAUSE THE RIVER STAGE TO RISE AND FALL AROUND ACTION AND FLOOD STAGES. INTERESTS IN THIS AREA SHOULD CAREFULLY MONITOR WEATHER CONDITIONS...AS HOMES AND LIVESTOCK ALONG THIS FLOOD PLAIN COULD SEE SUDDEN RISES IF RAINFALL AMOUNTS ARE TOO GREAT. LOW WATER CROSSINGS ALONG HIGHWAY 170 WILL ALSO CONTINUE TO FILL PERIODICALLY AS RAINFALL COMES DOWN THE CHINATI MOUNTAINS...AND MAY ENCOUNTER SOME RESISTANCE TO DRAIN WHEN SPILLING INTO THE FLOOD PLAIN. DO NOT DRIVE ACROSS STANDING/FLOWING WATER IN THESE LOW LYING AREAS AS DEPTH AND EROSION MAY NOT BE EVIDENT. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 97 70 96 / 20 30 20 20 CARLSBAD NM 69 92 69 93 / 50 40 30 20 DRYDEN TX 77 97 73 97 / 10 10 10 10 FORT STOCKTON TX 70 94 70 94 / 30 20 10 10 GUADALUPE PASS TX 66 87 65 87 / 50 40 30 30 HOBBS NM 68 90 67 91 / 50 40 20 20 MARFA TX 63 87 59 87 / 60 30 20 20 MIDLAND INTL AIRPORT TX 72 95 71 94 / 30 40 20 20 ODESSA TX 72 96 70 95 / 30 40 20 20 WINK TX 74 100 74 100 / 40 40 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70/13
Hazardous weather outlook, Aug 20, 1:53 PM MDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 253 PM CDT SUN AUG 20 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 253 PM CDT SUN AUG 20 2006 /153 PM MDT SUN AUG 20 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST CHANCES FOR THUNDERSTORM ACTIVITY WILL STRETCH FROM THE DAVIS MOUNTAINS NORTH ACROSS SOUTHEASTERN NEW MEXICO. SLOW MOVEMENT OF THESE STORMS ALONG WITH RAINFALL RATES BETWEEN A HALF INCH AND AN INCH PER HOUR MAY RESULT IN LOCALIZED FLOODING OF ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER POORLY DRAINED AREAS. IN ADDITION...WIND GUSTS TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED IN AND NEAR ANY THUNDERSTORM THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:58 AM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.